Alert archive / Kansas / Special Weather Statements in 2024
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Apr 27, 2024, 8:21 PM CDT for Finney County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2024, 8:21 PM CDT (01:21 UTC)
- Expired
- Apr 27, 2024, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.88 in
- Wind
- 50
County Finney County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4381 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244
WWUS83 KDDC 280121
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
821 PM CDT Sat Apr 27 2024
KSZ062-063-075-076-280200-
Finney KS-Kearny KS-Grant KS-Haskell KS-
821 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES THROUGH 900 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plymell, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Plymell around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.
&&
LAT...LON 3767 10113 3784 10116 3809 10076 3776 10065
TIME...MOT...LOC 0120Z 246DEG 23KT 3776 10103
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 27, 5:40 PM CDT, 2 hours 41 minutes earlier. Its key messages:
- There is a 40-60% chance for strong to severe thunderstorms across central Kansas and a small portion of west central Kansas through this evening.
- Unseasonably warm temperatures are forecast mid-week with thunderstorm chances (30-50%) as well.
Area forecast discussion, Apr 27, 5:40 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 540 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - There is a 40-60% chance for strong to severe thunderstorms across central Kansas and a small portion of west central Kansas through this evening. - Unseasonably warm temperatures are forecast mid-week with thunderstorm chances (30-50%) as well. && .UPDATE... Issued at 1205 PM CDT Sat Apr 27 2024 Mesoscale Discussion Severe thunderstorms are well underway across portions of western and northwest OK, moving northeast towards the far southeast zones of our CWA. Given these storms have already produced severe hail up to the size of golf balls, and will remain in a highly favorable environment characterized by 2500-3000 J/Kg of MLCAPE and 45-55 kts of 0-6km bulk shear, they will continue to pose a severe hail and wind gust risk as they propagate northeast. A secondary area of severe thunderstorm development appears possible later this afternoon along a N-S oriented dryline located just east of US-283 as latest HREF suggests isolated to scattered supercells will initiate around 3-5pm CDT. Strong instability and deep-layer shear will support a large hail and damaging wind gust risk. That said, the combination of anvil debris and thunderstorm outflow spreading northwest from the convection over OK may cause storms to struggle or prevent them entirely. && .SHORT TERM /THROUGH SUNDAY/... Issued at 218 PM CDT Sat Apr 27 2024 WV imagery indicates a strong southwesterly flow aloft prevailing across the Western High Plains downstream of an amplified upper level trough of low pressure shifting slowly east through the Four Corners Region. Near the surface, an area of low pressure is situated across extreme southwest Kansas with an attendant frontal boundary extending northeast into central Kansas. A sharpening dryline extends from southwest Kansas southward into the extreme eastern portion of the Texas Panhandle. Thunderstorm chances (40-60%) remain mainly for portions of central Kansas through this evening as a series of H5 vort maxima continue to eject northeast out of the Southern Rockies ahead of an approaching upper level trough. Based on radar trends/CAMs, ongoing/developing thunderstorms are progged to lift north-northeast off a nearly stationary dryline in the extreme eastern Texas Panhandle and through northwest Oklahoma into south central Kansas mid/late afternoon. Supported by a strong +100kt subtropical jet, MLCAPE values upward of 3000-3500 J/kg, and sufficient deep layer shear (effective shear values upward of 55-60kt), storms have the potential to become severe with large hail (2 to 3 inches) and damaging winds the main threat. To a lesser extent, a tornado threat exists with the latest mesoanalysis (19Z) showing 0-1km SRH nearing 100 m2/s2 in central Kansas. As for the best chance for appreciable rainfall, the latest HREF indicates a 30-50% probability of 6-hr QPF exceeding 0.15 of an inch in a corridor generally confined to central and south central Kansas with much of southwest Kansas remaining relatively dry behind the dryline. Fairly seasonal temperatures are forecast tonight as a cold front pushes through western Kansas overnight, allowing cooler air to surge southward into the area and dropping H85 temperatures well below 10C. With the HREF indicating better than a 90% probability of temperatures falling below 50F in west central and extreme southwest Kansas to only a 10 to 20% probability in south central Kansas, look for lows tonight down into the 40s(F) across much of area with the lower 50s(F) in south central Kansas. Cooler temperatures can be expected Sunday with the HREF painting only 10-20% probability of highs exceeding 65F west central Kansas to an 80-90% probability of highs exceeding 70F in south central Kansas. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 218 PM CDT Sat Apr 27 2024 A relatively dry pattern is forecast through the middle part of next week as medium range ensembles indicate an upper level trough lifting northeast into the Upper Midwest Monday, giving way to a zonal flow aloft across the Western High Plains for a couple days before a southwesterly flow aloft returns ahead of an approaching shortwave trough. Thunderstorm chances (30-50%) return to central Kansas and portions of southwest Kansas late Wednesday/early Thursday as another upper level shortwave digs southeast through the Great Basin, setting up an increasingly difluent southwest flow aloft and sending an attendant cold front into western Kansas. Prevailing southerlies will draw ample moisture up into eastern/central Kansas, increasing instability. Although plenty of uncertainty abounds, mainly due to timing of the system, the best chance for thunderstorms is still expected to be across central Kansas sometime Wednesday night into Thursday where the NBM 4.1 paints a 30-40% probability of 12-hr QPF exceeding 0.1 of an inch by early Thursday morning. Temperatures rebound Monday as lee side troughing develops in eastern Colorado, returning southerlies to western Kansas, helping push H85 temperatures up into the mid-teens(C) in central Kansas to near 20C out by the Colorado border. With the NBM 4.1 indicating a 60-70% probability of temperatures exceeding 75F in west central and central Kansas to a 90% probability of that in southern southwest Kansas, expect widespread afternoon highs in the 70s(F) with near 80F along the Oklahoma border. The warming trend continues through mid-week with temperatures well into the 80s(F) for much of southwest Kansas. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 538 PM CDT Sat Apr 27 2024 Scattered thunderstorms will be possible around the HYS terminal this evening with the remaining TAF sites remaining dry. Low clouds are expected to envelop all sites besides the LBL terminal overnight bringing MVFR to IFR conditions. A cold front will move through the area shifting winds to the north overnight. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for KSZ061>063-074>077-084>087. && UPDATE...Springer SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Hovorka_42
Hazardous weather outlook, Apr 27, 4:56 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 456 AM CDT Sat Apr 27 2024 KSZ030-031-043>046-061>066-074>081-084>090-281000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 456 AM CDT Sat Apr 27 2024 /356 AM MDT Sat Apr 27 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening with large hail, damaging winds and possibly tornadoes. The best chance of severe weather is along and east of a line from WaKeeney to Dodge City to Coldwater. Critical fire weather conditions are forecast for today across far southwestern Kansas with low humidity and strong southwest winds. See the fire weather message (TOPRFWDDC) for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Apr 27, 7:57 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
757 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Hail 2 W Ulysses 37.58N 101.38W
04/27/2024 E1.00 Inch Grant KS Public
&&Local storm report, Apr 27, 7:59 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
759 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Hail 4 NE Ulysses 37.62N 101.30W
04/27/2024 E1.00 Inch Grant KS Public
&&Local storm report, Apr 27, 8:02 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
802 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Landspout 10 N Kendall 38.01N 101.55W
04/27/2024 Hamilton KS Public
Landspout report from 10 N Kendall. Damaged
outbuilding and power poles. Reported with
picture and video.
&&Local storm report, Apr 27, 8:10 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
810 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 10 N Kendall 38.01N 101.55W
04/27/2024 Hamilton KS Public
Gustnado report from 10 N Kendall. Damaged
outbuilding and power poles. Reported with
picture and video.
&&Local storm report, Apr 27, 8:11 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
811 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg 1 SSW Ulysses 37.56N 101.36W
04/27/2024 Grant KS Public
Video of a gustnado.
&&Special weather statement, Apr 27, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
821 PM CDT Sat Apr 27 2024
KSZ062-063-075-076-280200-
Finney KS-Kearny KS-Grant KS-Haskell KS-
821 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES THROUGH 900 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plymell, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Plymell around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.
&&
LAT...LON 3767 10113 3784 10116 3809 10076 3776 10065
TIME...MOT...LOC 0120Z 246DEG 23KT 3776 10103
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 40 min |
| Apr 27, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 40 min |
| Apr 27, 8:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell | 15 min |
| Apr 27, 8:54 PM CDT | Special Weather Statement | DDC | Trego | 36 min |
| Apr 27, 8:56 PM CDT | Special Weather Statement | DDC | Barber | 49 min |
| Apr 27, 9:25 PM CDT | Special Weather Statement | DDC | Ellis | 50 min |
Nearby
Special Weather Statements in Kansas, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.